Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 15, NWS Honolulu, HI

November 21, 2017Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Nov 21, 2017, 3:40 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 21, 2017, 3:40 PM HST (01:40 UTC)
Expired
Nov 25, 2017, 9:48 AM HST
In force
4 days
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WHHW40 PHFO 220140
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 PM HST TUE NOV 21 2017

...HIGH SURF WARNING IN EFFECT FOR NORTH AND EAST FACING SHORES 
OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC OCEAN
WILL GENERATE A LARGE NORTH SWELL WILL BUILD THROUGH THE DAY ON 
WEDNESDAY...PEAK ON THURSDAY AND THEN DECLINE THURSDAY NIGHT AND
FRIDAY.

HIZ001>003-007>009-012-013-017>020-025-221445-
/O.UPG.PHFO.SU.Y.0048.000000T0000Z-171122T0400Z/
/O.NEW.PHFO.SU.W.0015.171122T0140Z-171124T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
340 PM HST TUE NOV 21 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 10 TO 15 
  FEET ALONG EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI 
  AND THE BIG ISLAND.

* TIMING...BUILDING THROUGH THE DAY ON WEDNESDAY...PEAKING ON
  THURSDAY...AND THEN DECLINING ON THURSDAY NIGHT AND FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY 
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD 
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS 
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

FOSTER
8 follow-up statements
200 
WHHW40 PHFO 221312
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
312 AM HST WED NOV 22 2017

...HIGH SURF WARNING IN EFFECT FOR NORTH AND EAST FACING SHORES
OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC OCEAN
HAS GENERATED A LARGE NORTH SWELL...WHICH WILL BUILD RAPIDLY
THIS AFTERNOON AND EVENING...PEAK LATE TONIGHT INTO THANKSGIVING 
DAY...THEN SLOWLY DECLINE THURSDAY NIGHT AND FRIDAY.

HIZ001>003-007>009-012-013-017>020-025-230215-
/O.CON.PHFO.SU.W.0015.000000T0000Z-171124T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
312 AM HST WED NOV 22 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...BUILDING TO 20 TO 30 FEET ALONG NORTH FACING SHORES...
  AND TO 10 TO 15 FEET ALONG EAST FACING SHORES OF NIIHAU KAUAI 
  OAHU MOLOKAI MAUI AND THE BIG ISLAND. 

* TIMING...BUILDING RAPIDLY THIS AFTERNOON AND EVENING...PEAKING
  LATE TONIGHT INTO THANKSGIVING DAY...THEN SLOWLY DECLINING  
  THURSDAY NIGHT AND FRIDAY. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR IMPACTS TO
  COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. IN
  ADDITION...EXPECT VERY STRONG BREAKING WAVES...AND STRONG 
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY 
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

JACOBSON
319 
WHHW40 PHFO 230151
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 PM HST WED NOV 22 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING 
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC OCEAN
HAS GENERATED A LARGE NORTH SWELL WHICH WILL PEAK LATE TONIGHT 
INTO THANKSGIVING DAY...THEN SLOWLY DECLINE THURSDAY NIGHT AND 
FRIDAY.

HIZ001>003-007>009-012-013-017>020-025-231500-
/O.CON.PHFO.SU.W.0015.000000T0000Z-171124T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
351 PM HST WED NOV 22 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES BUILDING TO 25 TO 30 FEET WITH
  OCCASIONAL SETS TO 35 FEET ON OUTER REEFS...AND TO 10 TO 15 
  FEET ALONG EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI 
  AND THE BIG ISLAND. 

* TIMING...BUILDING RAPIDLY THIS EVENING...PEAKING LATE TONIGHT 
  INTO THANKSGIVING DAY...THEN SLOWLY DECLINING THURSDAY NIGHT AND
  FRIDAY. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR 
  IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING 
  ROADWAYS. IN ADDITION...EXPECT VERY STRONG BREAKING WAVES...
  AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...LARGE BREAKING SURF... 
SIGNIFICANT SHOREBREAK AND DANGEROUS CURRENTS MAKE ENTERING THE 
WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE 
SIGNIFICANT INJURY OR DEATH.

&&

$$
R BALLARD
336 
WHHW40 PHFO 231330
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU NOV 23 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC OCEAN
HAS GENERATED A LARGE NORTH SWELL WHICH WILL PEAK TODAY...THEN 
SLOWLY DECLINE THROUGH FRIDAY.

HIZ001>003-007>009-012-013-017>020-025-240230-
/O.CON.PHFO.SU.W.0015.000000T0000Z-171124T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
330 AM HST THU NOV 23 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES 25 TO 30 FEET WITH OCCASIONAL 
  SETS TO 35 FEET ON OUTER REEFS...AND TO 10 TO 15 FEET ALONG EAST
  FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG 
  ISLAND. 

* TIMING...PEAKING TODAY...THEN SLOWLY DECLINING THROUGH FRIDAY. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR IMPACTS TO
  COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. IN
  ADDITION...EXPECT VERY STRONG BREAKING WAVES AND STRONG 
  CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING 
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...STAY WELL AWAY FROM THE
SHORELINE IN THE AFFECTED AREAS. BE PREPARED FOR ROAD CLOSURES.

&&

$$
DONALDSON
512 
WHHW40 PHFO 240141
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST THU NOV 23 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC OCEAN
HAS GENERATED A LARGE NORTH SWELL WHICH SHOULD SLOWLY DECLINE
THROUGH FRIDAY. SURF IS EXPECTED TO DROP BELOW WARNING LEVELS BY
FRIDAY MORNING...REMAINING AT ADVISORY LEVELS THROUGH THE DAY ON
FRIDAY. EXPECT A HIGH SURF ADVISORY TO BE POSTED BY FRIDAY
MORNING. 

HIZ001>003-007>009-012-013-017>020-025-241445-
/O.CON.PHFO.SU.W.0015.000000T0000Z-171124T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
341 PM HST THU NOV 23 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH FACING SHORES 25 TO 30 FEET WITH OCCASIONAL
  SETS TO 35 FEET ON OUTER REEFS...AND TO 10 TO 15 FEET ALONG EAST
  FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG
  ISLAND. EXPECT SURF ALONG NORTH FACING SHORES TO DROP TO 20 TO
  25 FEET FRIDAY.

* TIMING...SLOWLY DECLINING THROUGH FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR 
  IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING 
  ROADWAYS. IN ADDITION...EXPECT VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT 
  HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...STAY WELL AWAY FROM THE
SHORELINE IN THE AFFECTED AREAS. BE PREPARED FOR ROAD CLOSURES.

&&

$$
183 
WHHW40 PHFO 241338
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST FRI NOV 24 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC HAS GENERATED A
LARGE NORTH SWELL WHICH SHOULD SLOWLY DECLINE THROUGH TOMORROW. 
SURF IS EXPECTED TO DROP BELOW WARNING LEVELS BY THIS EVENING...
THEN REMAIN AT ADVISORY LEVELS THROUGH TONIGHT.

HIZ001>003-007>009-012-013-017>020-025-250245-
/O.EXT.PHFO.SU.W.0015.000000T0000Z-171125T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
338 AM HST FRI NOV 24 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 600 PM THIS EVENING...

* SURF...20 TO 25 FEET ALONG NORTH FACING SHORES...AND 10 TO 15
  FEET ALONG EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI
  AND THE BIG ISLAND.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR 
  IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING 
  ROADWAYS. IN ADDITION...EXPECT VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT 
  HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...STAY WELL AWAY FROM THE
SHORELINE IN THE AFFECTED AREAS. BE PREPARED FOR ROAD CLOSURES.

&&

$$
DONALDSON
824 
WHHW40 PHFO 250132
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST FRI NOV 24 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING
SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND MAUI...

.A LOW PRESSURE SYSTEM OVER THE NORTHEAST PACIFIC GENERATED A 
LARGE NORTH SWELL WHICH CONTINUES TO BRING WARNING LEVEL IMPACTS
TO THE BIG ISLAND. SURF ALONG THE EXPOSED SMALLER ISLAND SHORES
HAS DROPPED TO ADVISORY LEVELS. THE NORTH SWELL WILL CONTINUE TO
TREND DOWN OVERNIGHT AND SATURDAY. STRONG TRADE WINDS WILL 
PRODUCE ROUGH SURF ALONG EAST FACING SHORES THROUGH THE WEEKEND.


HIZ001>003-007>009-012-013-017>020-251445-
/O.CAN.PHFO.SU.W.0015.000000T0000Z-171125T0400Z/
/O.NEW.PHFO.SU.Y.0049.171125T0132Z-171125T2000Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
332 PM HST FRI NOV 24 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST SATURDAY. THE HIGH 
SURF WARNING HAS BEEN CANCELLED. 

* SURF...12 TO 16 FEET ALONG NORTH FACING SHORES...AND 6 TO 10
  FEET ALONG EAST FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI
  AND MAUI.
 
* TIMING...THROUGH 10 AM SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK,
  AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT
  AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN
DOUBT...DO NOT GO OUT.

&&

$$

HIZ025-251445-
/O.EXT.PHFO.SU.W.0015.000000T0000Z-171125T2000Z/
BIG ISLAND NORTH AND EAST-
332 PM HST FRI NOV 24 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 10 AM HST SATURDAY...

* SURF...20 TO 25 FEET ALONG NORTH FACING SHORES...AND 10 TO 15
  FEET ALONG EAST FACING SHORES. A NORTH SWELL COMBINED WITH
  STRONG TRADE WINDS ARE PRODUCING ROUGH...AND VARIED SURF ALONG
  EXPOSED SHORELINES ON THE BIG ISLAND. 

* TIMING...THROUGH 10 AM SATURDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR IMPACTS TO
  COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING ROADWAYS. IN
  ADDITION...EXPECT VERY STRONG BREAKING WAVES AND STRONG
  CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING
  NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE IN THE AFFECTED AREAS. BE 
PREPARED FOR ROAD CLOSURES.

&&

$$
678 
WHHW40 PHFO 251324
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 AM HST SAT NOV 25 2017

...HIGH SURF WARNING REMAINS IN EFFECT FOR NORTH AND EAST FACING
SHORES OF THE BIG ISLAND... 
...HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI 
OAHU MOLOKAI AND MAUI IS CANCELLED...

.THE ABOVE NORMAL NORTH SWELL CONTINUES TO SUBSIDE, AND HAS
DECREASED TO BELOW ADVISORY LEVELS. THEREFORE...THE HIGH SURF 
ADVISORY FOR THE NORTH FACING SHORES FOR NIIHAU KAUAI OAHU MOLOKAI
AND MAUI IS CANCELED. THE HIGH SURF WARNING FOR THE NORTH FACING 
SHORES OF THE BIG ISLAND REMAINS IN EFFECT TO UNTIL 10 AM HST 
TODAY...AND A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST 
FACING SHORES OF THE SMALLER ISLANDS REMAINS IN EFFECT TO 6 PM HST
SUNDAY.

HIZ001-003-007-013-018-019-251430-
/O.CAN.PHFO.SU.Y.0049.000000T0000Z-171125T2000Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
324 AM HST SAT NOV 25 2017

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

$$

HIZ025-252000-
/O.CON.PHFO.SU.W.0015.000000T0000Z-171125T2000Z/
BIG ISLAND NORTH AND EAST-
324 AM HST SAT NOV 25 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS
MORNING...

* SURF...20 TO 25 FEET ALONG NORTH FACING SHORES...AND 10 TO 15
  FEET ALONG EAST FACING SHORES. AN ELEVATED NORTH SWELL COMBINED
  WITH STRONG TRADE WINDS ARE PRODUCING ROUGH...AND VARIED SURF 
  ALONG EXPOSED SHORELINES ON THE BIG ISLAND. 

* TIMING...THROUGH 10 AM TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...CREATING THE POTENTIAL FOR 
  IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING 
  ROADWAYS. IN ADDITION...EXPECT VERY STRONG BREAKING WAVES AND 
  STRONG CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT 
  HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE IN THE AFFECTED AREAS. BE
PREPARED FOR ROAD CLOSURES.

&&

$$

HIZ002-008-009-012-017-020-260230-
/O.EXT.PHFO.SU.Y.0049.000000T0000Z-171127T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
324 AM HST SAT NOV 25 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...6 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI AND MAUI. 

* TIMING...THROUGH 6 PM HST SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN
DOUBT...DO NOT GO OUT.

&&

$$
589 
WHHW40 PHFO 251948
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
948 AM HST SAT NOV 25 2017

...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI 
OAHU MOLOKAI MAUI AND BIG ISLAND...

.INCREASING TRADE WINDS WILL BRING LOW END ADVISORY LEVEL SURF TO
EAST FACING SHORES THROUGH SUNDAY.

HIZ025-260900-
/O.CAN.PHFO.SU.W.0015.000000T0000Z-171125T2000Z/
/O.EXA.PHFO.SU.Y.0049.000000T0000Z-171127T0400Z/
BIG ISLAND NORTH AND EAST-
948 AM HST SAT NOV 25 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE HIGH 
SURF WARNING HAS BEEN CANCELLED. 

* SURF...6 TO 8 FEET ALONG EAST FACING SHORES OF THE BIG ISLAND. 

* TIMING...THROUGH 6 PM HST SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN
DOUBT...DO NOT GO OUT.

&&

$$

HIZ002-008-009-012-017-020-260900-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-171127T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-WINDWARD HALEAKALA-
948 AM HST SAT NOV 25 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...6 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... 
  MOLOKAI AND MAUI. 

* TIMING...THROUGH 6 PM HST SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE 
  BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALWAYS HEED LIFEGUARD ADVICE AND KNOW YOUR LIMITS. WHEN IN
DOUBT...DO NOT GO OUT.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Nov 21, 10:25 AM HST, 5 hours 15 minutes earlier.

Area forecast discussion, Nov 21, 10:25 AM HST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1025 AM HST Tue Nov 21 2017

.SYNOPSIS...
A surface trough about 800 miles east of the islands will weaken
and lift out to the northeast. A surface high far northwest of
the area will move southeast through Thanksgiving Day, then
dissipate. A strong new surface high will build far northwest of
the islands on Wednesday, then move southeast through early next
week. A trough aloft over the area will slowly weaken.

&&

.DISCUSSION...
The pressure gradient between a surface high far north of the area
and a trough to the east is producing gentle to fresh north to northeast
winds over the islands. Satellite water-vapor imagery continues to
show a persistent trough aloft extending north from over the islands.
Despite the trough, the atmosphere remains dry and stable. Balloon
soundings at 200 AM showed strong temperature inversions near 5000
feet at Lihue and 7700 feet at Hilo. The winds are carrying isolated
showers over north sections of the islands. Rainfall has been generally
quite light, but clouds banking up over the northeast slopes of the
Big Island produced some rainfall totals over a quarter of an inch
during the past 12 hours.

The trough aloft has been producing strong west winds over the summits
of Mauna Kea and Mauna Loa on the Big Island of Hawaii. The winds have
finally weakened enough to allow us to cancel the Wind Advisory for
the summits.

Over the next couple of days, the surface trough east of the area will
move northeast and weaken while the surface high moves southeast and
weakens. Winds over the islands will shift out of the northeast today.
The global models show a low-cloud band moving over Kauai County from
the northwest this afternoon, reaching Oahu and Maui County Tuesday
night, and pushing down over the Big Island by tomorrow afternoon.
This cloud band will bring an increase in clouds and showers to windward
areas.

Starting tomorrow night, a strong new surface high far northwest of
the islands will start moving southeast. The northeast trade winds
over the islands will strengthen and become breezy. Wind speeds will
likely decrease again starting Saturday, but trade winds will likely
persist through at least early next week. The atmosphere will
remain dry and stable through Saturday with only modest rainfall
amounts over mainly windward areas. Moisture will increase early
next week, so showers could become more active and widespread then.

&&

AVIATION...
VFR conditions will prevail, but showery clouds moving south over the
area will produce brief MVFR ceilings and visibility over north sections.
No AIRMETs are in effect and none are expected for today.

&&

.MARINE...
A persistent north swell continues. A Small Craft Advisory (SCA) remains
in effect for all Hawaiian waters except Maalaea Bay and waters south
of the Big Island due to the north swell causing the combined seas
to be above the 10-foot threshold. As the swell declines later today
as indicated by upstream buoy 51101, the SCA will likely be dropped
for tonight.

Surf along the north facing shores of the state remains above the advisory
level this morning, but will fall below advisory levels by tonight as
the swell declines.

A new, larger north swell is forecast to arrive during the day tomorrow,
then peak tomorrow night into Thanksgiving Day. The swell is currently
projected to be a few feet larger than the current swell with a slightly
longer period. This will translate to likely warning level surf for
north facing shores and will peak on Thanksgiving Day. The swell direction
will result in some wrap into the east facing shores. We anticipate
surf to remain below advisory levels along north and east facing shores
tonight and Wednesday morning, but will likely issue a High Surf Warning
later today for the swell building tomorrow.

Moderate to fresh northeast winds over the coastal waters today and
tonight are expected to strengthen starting tomorrow, as high
pressure builds northwest and north of the state. Winds will
likely reach SCA speeds by Wednesday afternoon or evening in the
channels, with widespread SCA winds and near-gale force winds in
the channels by Thanksgiving continuing into Friday. Fresh to
strong trade winds are expected to continue into the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 600 PM today for north facing shores of Niihau,
Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii.

Small Craft Advisory until 600 PM today for all coastal waters except
Maalaea Bay and waters south and west of the Big Island.

&&

Marine...Foster
Rest...Donaldson

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.